New Mexico, 2017

Damaging Wind in New Mexico, July 5, 2017

July 5, 2017 · NWS ABQ · 1 event in 1 county or zone

A thunderstorm that developed along the Sacramento Mountains moved west off the high terrain into the Tularosa Valley. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A thunderstorm that developed along the Sacramento Mountains moved west off the high terrain into the Tularosa Valley. A convective outflow cross the U.S. Highway 54 corridor and into the White Sands Missile Range. A mesonet site on the range reported a peak wind gust up to 61 mph as the boundary crossed the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 2:21 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 5, 2:21 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
321 PM MDT Wed Jul 5 2017

.SYNOPSIS...
Strong high pressure aloft will remain centered in the vicinity of
the Four Corners through Thursday. Strong daytime heating combined
with residual moisture will support isolated showers and thunderstorms
favoring the mountains and western half of the state. However,
Thursday will likely be the least active day of the next seven. The
upper high will shift farther west Friday before gradually weakening
and drifting back toward the Four Corners this weekend into early
next week. This will allow for gradual increase in storm coverage
Friday through Tuesday. Daytime temperatures will remain well above
average but trend closer to seasonal average this weekend and early
next week.

&&

.DISCUSSION...
A strengthening and gradually expanding dome of higher pressure
aloft will consolidate vicinity of the Four Corners remainder of the
week. Primary centroid looks to meander around southeast UT or
southwest CO through Thursday. Thereafter, models are similar with
near 600 decameter 500mb height center over southern UT before the
ridge slowly shifts back eastward and becomes more elongated west to
east this weekend into early next week with 500mb heights decreasing
every so slightly and trending closer to climo.

Main concern remainder of this afternoon into the evening will be
downburst potential along/west of the central mountain chain
associated with isolated convection generally drifting toward the
southwest.  Broad plume of steep, nearly dry adiabatic lapse rates
amidst a slightly more moist air mass will continue to support at
least isolated virga bombs. Latest HRRR also likes isolated
convection vicinity of Caprock in east-central NM within the next 1-
2 hours that could impact areas along the Pecos River Valley from
Fort Sumner to Roswell.  Otherwise, much less storm potential on the
on the plains as compared to recent days.

Thursday will likely be less if not far less active as compared to
today, especially NC/NW areas, due to better developed subsidence
inversion aloft and some mid-level drying. However, beginning
Friday, a gradual day-to-day increase precipitable water indicated
for the weekend into early next week. Combined with any subtle mid-
level cooling, a general uptick in storm coverage looks reasonable
for late week into the weekend as previous forecast. Steering flow
considerations would favor central/western areas with predominately
hot and dry weather in the east. KJ

&&

.FIRE WEATHER...
As expected, high pressure aloft has re-centered north of the Four
Corners, but is broadly encompassing the Rockies. Shower and
thunderstorm coverage has increased along the central mountain chain
today with light easterly winds providing some weak upslope on the
east faces. Despite seeing some dewpoint rises last night and this
morning, drier air has mixed back over portions of the northern and
central mountains this afternoon, causing storms to take on dry and
gusty characteristics. The steering flow will push storm activity
from a northeast to southwest trajectory. Storms will tend to be
drier along and west of the Rio Grande. Temperatures have seen small
drops in the eastern half of the state this afternoon with slightly
lower Haines values there and small gains in humidity for most zones
in the forecast area. Excellent RH recovery is expected for the
northern and eastern tiers of the state, and gusty east canyon winds
could redevelop.

Into Thursday, slightly less storm coverage is expected as the dome
of high pressure takes a temporary step to the south, back over the
Four Corners. The high will strengthen, but isolated to scattered
storms are still expected to develop. The footprints of true wetting
rainfall will be small, and gusty outflows will accompany any
showers or storms. Temperatures will climb just above average, and
humidity will be lowest in the far western zones, dipping just
beneath 15 percent.

On Friday, Saturday, and Sunday the pattern will continue to be
defined by high pressure, now shifting northwest of the Four
Corners. Modest and diffuse mid to upper level subtropical moisture
will yield storms over the northern mountains and secondarily over
the western high terrain Friday. Storms will then increase over the
central and western zones into the upcoming weekend. Temperatures
will hover close to seasonal values through the weekend and humidity
will make a slow trend upward day-by day. Prevailing winds will
typically be from the east or south in many zones, with local storm
outflows be the primary wind concerns. The dry nature of storms
would also keep the threat of dry lightning going, especially in
western zones.

High pressure will then gradually shift more directly over the
central Rockies next week, potentially allowing a better plume of
moisture to invade with wetter storms. 52

&&

.AVIATION...
18Z TAF CYCLE
Cumulus clouds are already bubbling up over the higher terrain of
New Mexico, and are expected to blossom into high-based showers and
thunderstorms. As isolated to scattered storms take shape, most will
produce minimal rainfall due to the hot temperatures, modest surface
dewpoints and meager mid level moisture owing to very dry sub-cloud
layer humidity. This will elevate the gusty downburst potential with
any shower or storm. The threat will be low for any significant
downpours to reduce ceilings or visibility. Some showers and storms
will slowly fill into lower elevation areas and valleys late this
afternoon and through the early evening, but most activity should
diminish by midnight. As has been the case the past several days,
high density altitude will plague much of the northern and central
New Mexico area this afternoon due to the hot temperatures. 52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  99  63  97 /   5   5  10  10
Dulce...........................  49  92  48  90 /  10  20  20  30
Cuba............................  57  89  58  86 /  20  20  30  40
Gallup..........................  54  95  56  94 /  10  20  20  20
El Morro........................  51  91  54  88 /  20  20  20  30
Grants..........................  55  93  59  91 /  20  10  20  20
Quemado.........................  60  92  62  90 /  20  20  10  20
Glenwood........................  63  98  64  97 /  20  30  30  30
Chama...........................  44  85  44  84 /  20  30  30  40
Los Alamos......................  60  89  61  84 /  20  20  20  40
Pecos...........................  55  88  57  85 /  20  10  20  40
Cerro/Questa....................  49  84  51  82 /  20  20  20  50
Red River.......................  43  79  44  79 /  20  30  30  50
Angel Fire......................  41  81  43  79 /  20  20  20  50
Taos............................  51  89  53  87 /  20  10  20  40
Mora............................  53  85  55  82 /  20  10  20  40
Espanola........................  61  95  63  91 /  20  10  20  20
Santa Fe........................  60  88  61  85 /  20  10  20  30
Santa Fe Airport................  59  93  60  90 /  20  10  10  20
Albuquerque Foothills...........  65  96  66  95 /  20  10  10  20
Albuquerque Heights.............  67  97  68  96 /  20  10   5  10
Albuquerque Valley..............  62  98  64  97 /  20  10   5  10
Albuquerque West Mesa...........  64  98  66  97 /  20  10  10  10
Los Lunas.......................  61  99  63  98 /  20   5   5  10
Rio Rancho......................  66  97  67  95 /  20  10  10  20
Socorro.........................  66  98  66  96 /  20   5   5  10
Sandia Park/Cedar Crest.........  55  90  56  88 /  20  10  10  20
Tijeras.........................  56  93  57  91 /  20  10  10  20
Moriarty/Estancia...............  55  91  56  90 /  20  10   5  20
Clines Corners..................  55  88  57  87 /  20   5   5  20
Gran Quivira....................  59  91  60  90 /  20  10   5  10
Carrizozo.......................  61  93  62  92 /  20  10   5  10
Ruidoso.........................  54  86  55  84 /  30  20  10  10
Capulin.........................  54  87  55  86 /  10   5   5  30
Raton...........................  52  91  54  90 /  10  10  10  30
Springer........................  53  91  55  91 /  10  10   5  20
Las Vegas.......................  54  88  56  86 /  20  10  10  20
Clayton.........................  58  92  60  92 /  10   0   0  10
Roy.............................  56  90  58  90 /  10   5   5  10
Conchas.........................  63  96  66  96 /  20   0   0   5
Santa Rosa......................  61  96  64  96 /  20   0   0   5
Tucumcari.......................  64  98  66  98 /  20   0   0   5
Clovis..........................  63  94  64  94 /  20   0   0   0
Portales........................  66  94  67  95 /  20   0   0   0
Fort Sumner.....................  64  96  66  96 /  20   0   0   0
Roswell.........................  68  99  68  99 /  20   5   0   0
Picacho.........................  62  92  62  92 /  20  10   0   5
Elk.............................  59  87  58  86 /  20  20   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Jul 5, 2:08 AM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Wed Jul 5 2017

NMZ501>540-061200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
308 AM MDT Wed Jul 5 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 5, 11:12 AM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1212 PM MDT Wed Jul 5 2017

NMZ501-502-504>509-517>520-525-060300-
Northwest Plateau-Chuska Mountains-Northwest Highlands-
West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Lower Chama River Valley-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Upper Tularosa Valley-
1212 PM MDT Wed Jul 5 2017

...HIGH-BASED SHOWERS AND THUNDERSTORMS WILL CREATE ENHANCED
THREAT FOR GUSTY DOWNBURST WINDS TODAY...

Hot temperatures will continue over much of central to western
New Mexico today with meager amounts of moisture present in the
mid levels of the atmosphere. This will lead to the development of
high-based showers and thunderstorms this afternoon and into the
evening.

Much of the rainfall will quickly evaporate as it falls into the
dry air below the bases of thunderstorm clouds. This will lead to
very gusty winds under and near any showers and thunderstorms.
Some of these strong gusts will reach 50 to 60 mph, and could
produce localized areas of damage. The threat for these "dry"
thunderstorms and their gusty winds will primarily be along and
west of the Rio Grande.

52

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 5, 2:25 PM MST to 2:29 PM MST
Where
Lincoln County, 5.06 mi WSW of Oscuro
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -106.130

Peak wind gust up to 61 mph at Phillips Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701955.